Alert archive / Utah / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jun 3, 2002, 3:34 PM MDT for Uintah County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2002, 3:34 PM MDT (21:34 UTC)
- Expired
- Jun 3, 2002, 4:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Uintah County, UT
The radar
The Grand Junction radar (KGJX), 126 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
644 WUUS55 KGJT 032134 SVRGJT UTC047-032215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 333 PM MDT MON JUN 3 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL UINTAH COUNTY IN NORTHEAST UTAH * UNTIL 415 PM MDT * AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH CENTRAL UINTAH COUNTY...OR ABOUT 46 MILES SOUTHEAST OF RANDLETT...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL SOUTHERN UINTAH COUNTY UNTIL 350 PM MDT OVER RURAL CENTRAL UINTAH COUNTY BY 410 PM MDT THIS SEVERE THUNDERSTORM WILL PRODUCE PENNY SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3960 10953 3955 10931 3995 10911 4002 10942
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:29 PM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 3, 2:29 PM MDT, 1 hour 5 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 229 PM MDT MON JUN 3 2002 VORT MAX RIDING TO NE IN FLOW AHEAD OF SPLIT TROUGH OVER ERN GREAT BASIN KICKING OFF CONVECTION. BEST UVV AND MOISTURE APPEAR TO HAVE MOVED NE AND OUT OF THE AREA EARLIER THIS AFTERNOON AFTER HELPING TO SPAWN ON SIGNIFICANT THUNDERSTORM OVER ROUTT COUNTY. SOUTHERN PORTION OF SPLIT TO MOVE OVER AZ/NM TNGT AND TUE. NORTHERN PORTION OF SPLIT TO MOVE THRU WRN CO FIRST HALF OF TUE. WITH FLOW TURNING TO NORTHWEST AND DRYING THEREAFTER. SHORTWAVE RIDGE BUILDS IN TUE AFTERNOON THROUGH THU WITH A WARMING TREND AND CONTINUED DRY CONDITIONS THRU THE END OF THE WEEK. CJC EXTENDED (FRI-MON)...THERE REMAINS MAJOR DIFFERENCES BETWEEN THE MEDIUM RANGE MODELS THROUGH THIS PERIOD. FOCUSING ON MAINLY THE MRF (AVNX) AND ECMWF...THE TRENDS DIFFER BY SATURDAY. BOTH AGREE THAT A STRONG UPPER LOW OVER ALBERTA CANADA WILL SWING A PIECE OF ENERGY SOUTHEAST ACROSS THE PACIFIC NORTHWEST BY 12Z/SAT. THE DIFFERENCE OCCURS WITH THE TIMING AND STRENGTH OF THIS PIECE OF ENERGY. THE ECMWF IS SLOWER AND MORE AMPLIFIED SO THAT BY 12Z/SUN...A STRONG CLOSED UPR LOW SITS OVER NORTHERN UTAH WITH THE CWFA WITHIN STRONG PVA. THE MRF IS WEAKER AND MUCH MORE PROGRESSIVE...SWINGING THE ENERGY ACROSS ID/MT THEN ACROSS THE NORTHERN PLAINS BY SUNDAY... LEAVING OUR CWFA WITHIN WEAK NW FLOW AS THE DESERT SW RIDGE STRENGTHENS. AT THIS TIME...WILL LEAN TOWARD MORE PROGRESSIVE MRF GIVEN ORGIN OF TROUGH (CANADA) BUT THIS WILL HAVE TO BE CLOSELY MONITORED AS WE APPROACH THIS WEEKEND. DJN.83 .GJT...NONE.
In the hours before
Local storm report, Jun 3, 2:56 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
256 PM MDT MON JUN 3 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM 4 N HAYDEN CO 60 MPH TSTM WIND GUST
06/03/02 ROUTT
REPORTED BY PUBLIC
JKLocal storm report, Jun 3, 2:56 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
256 PM MDT MON JUN 3 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM 4 N HAYDEN CO 60 MPH TSTM WIND GUST
06/03/02 ROUTT REPORTED BY PUBLIC
JKNearby
Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.